Virginia, 2025Damaging Wind in Virginia, June 6, 2025
June 6, 2025 · NWS RNK · 1 event in 1 county or zone
Isolated thunderstorms formed along the Appalachian Mountains in Virginia due to orographic forcing in a limited instability environment. These storms moved east into the Piedmont and Southside regions, where one damaged multiple trees, with one falling onto a power line.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $6,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated thunderstorms formed along the Appalachian Mountains in Virginia due to orographic forcing in a limited instability environment. These storms moved east into the Piedmont and Southside regions, where one damaged multiple trees, with one falling onto a power line.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 6, 12:53 PM EST, 3 hours 9 minutes earlier.
Area forecast discussion, Jun 6, 12:53 PM EST, 3 hours 9 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
153 PM EDT Fri Jun 6 2025
.SYNOPSIS...
A stalling frontal boundary slowly pushing into the region
tonight and Saturday will bring daily rain and thunderstorm
chances for much of the area through at least Tuesday before a
stronger cold front passes through the area Tuesday. This cold
front is expected to be followed by surface high pressure, which
should return dry weather to the region through the end of the
work week.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 100 PM EST Friday...
Key Messages:
1) Multiple rounds of showers and possibly strong to severe
thunderstorms possible Saturday.
2) Low clouds and Fog could linger through midday for many
on Saturday.
Saturday's forecast continues to bring some question marks with it
as timing of convection tonight and overnight will play a large role
in the afternoon and evening development of thunderstorms across the
area on Saturday. The passage of an upper level shortwave during the
late overnight and early morning hours on Saturday may also lead to
lingering cloud debris from a dying MCS that is currently located
across OK/AR. Most CAM guidance seems to keep around this lingering
cloud debris from the aforementioned MCS, and light shower activity
through the mid morning hours. This will essentially scuttle any
meaningful development of instability across the area by Saturday
afternoon, that storm coverage and intensity may be on the light
side compared to what was initially expected. Current mean HREF
guidance has around 500-1000 J/Kg of SBCAPE for a majority of the
area Saturday through the peak heating, with the Piedmont and
northern NC closer to that 1000 J/Kg level. While this may deplete
chances for storm development across most areas north of the VA/NC
border, there is a chance that NW North Carolina and the NC Piedmont
may have some severe storm threat late Saturday as a mid to upper
level vorticity maxima traversing into either SW Virginia/western NC
per the GFS or central Tennessee per the ECMWF by 00Z could bring
this chance of storm development if the GFS solution were to occur.
If the GFS' solution does occur where this mid level feature arrives
faster in the evening, it may be able to take advantage of an area
that may not have dealt with lingering cloud debris and remnant
outflow boundaries across northern North Carolina.
With The uncertainty in overnight and early morning cloud debris
from remnant thunderstorms, this will directly effect temperatures
across the area, with wide ranges possible for Saturday. Areas west
of the Blue Ridge are expected to see highs in the mid to upper 70s,
but pockets could see highs in the low 70s if cloud cover lingers.
Areas east of the Blue Ridge are expected to see temperatures in the
low to mid 80s, with a greater chance of seeing breaks in the clouds
throughout the day. Lows Saturday morning will generally start in
the low to mid 60s west of the Blue Ridge, and mid to upper 60s east
of the Blue Ridge.
&&
.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/...
As of 120 PM EDT Friday...
Key Messages:
1) Confidence is high for chances of showers and thunderstorms
continuing into early next week.
2) Temperatures will stay above normal during this period.
An unsettled weather pattern will persist through the remainder of
the weekend and into early next week. Several upper level shortwave
troughs should spiral eastward across the Ohio River Valley. With
plentiful heat and moisture available, chances of showers and
thunderstorms will continue during this time period. The models hint
at one of these shortwave troughs crossing the Appalachian Mountains
on Sunday to focus more lift for convection. A marginal risk of
severe weather exists for Sunday afternoon and evening due to
notable instability present in the model soundings.
After a brief lull in convective activity during Sunday night into
early Monday, more showers and thunderstorms may develop across the
mountains towards Monday evening and Monday night as another upper
level shortwave trough approaches from the west. Details remain too
murky in the models to offer an idea on the potential for severe
weather risk during Monday evening. However, temperatures may rise a
few degrees on Monday with most locations witnessing highs in the
80s, which could offer more instability available for any storms.
Overall, temperatures will stay above normal during this period.
&&
.LONG TERM /TUESDAY THROUGH FRIDAY/...
As of 120 PM EDT Friday...
Key Messages:
1) Confidence is moderate for more chances of showers and
thunderstorms on Tuesday.
2) High pressure may bring drier conditions during Wednesday and
Thursday north of Route 460.
Tuesday may continue the chances of showers and thunderstorms as an
upper level shortwave trough crosses over the Appalachian Mountains.
A cold front will shove the moisture southward by Wednesday but
stall somewhere across the Southeast, while high pressure builds
across northern Virginia. Drier conditions may take hold north of
Route 460 during Wednesday and Thursday, but locations to the south
still might face a low chance of showers and thunderstorms each
afternoon. By Friday, high pressure to the north could weaken and
allow the stalled frontal boundary to edge closer to North Carolina
and spark a higher chance of afternoon convection. Temperatures
should remain near to above normal for this time of year.
&&
.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
As of 100 PM EDT Friday...
Shower and thunderstorm activity is already getting initiated
across West Virginia this afternoon, these storms will likely
push east throughout the remainder of afternoon and evening,
with most activity remaining west of the Blue Ridge. As these
storms progress east, they will likely lead to brief MVFR to IFR
restrictions at BLF, LWB, BCB, and ROA through the afternoon and
evening if they enter near these terminals. These restrictions
should remain brief; however, overnight moisture left behind
from the storms combined with a possible dying MCS producing
lingering shower activity through the late overnight and early
morning hours may produce a prolonged period of MVFR to LIFR
CIGs and VSBYs at all terminals except DAN. These restrictions
should dissipate for terminals east of the Blue Ridge first
before slowly lifting for terminals west of the Blue Ridge.
This left over cloud debris may lead to suppressed storm
activity for Saturday afternoon just beyond the end of this TAF
period for terminals west of the Blue Ridge. Regardless,
current CAM guidance maintains at least MVFR to IFR CIGs and
VSBYs at BLF and LWB through the end of the TAF period on
Saturday, while a slow progression towards VFR occurs at BCB and
ROA throughout the late morning hours.
EXTENDED AVIATION OUTLOOK...
Daily chances of morning rain showers from lingering
thunderstorm activity pushing into the area combined with
daily chances for afternoon showers and thunderstorms will lead
to high chances for sub-VFR conditions on Sunday, Monday and
Tuesday before a much stronger cold front pushes into the area
and high pressure returns by Wednesday. This will bring the
return of VFR conditions at nearly all terminals. With moisture
lingering in the area through the end of the weekend and into
the beginning of the work week, valley fog and low CIGs look
possible as well each morning.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.
&&
SYNOPSIS...EB
NEAR TERM...EB
SHORT TERM...PW
LONG TERM...PW
AVIATION...EB
Hazardous weather outlook, Jun 6, 1:03 PM EST, 2 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
203 PM EDT Fri Jun 6 2025
VAZ007-009>014-017>020-022>024-033>035-045>047-WVZ042>044-507-508-
071815-
Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Floyd-Craig-
Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Franklin-Bedford-
Amherst-Campbell-Appomattox-Buckingham-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
203 PM EDT Fri Jun 6 2025
This Hazardous Weather Outlook is for central Virginia, south
central Virginia, southwest Virginia, west central Virginia and
southeast West Virginia.
.DAY ONE...This afternoon and tonight.
There is a Marginal Risk (level 1 of 5) of severe weather this
afternoon and evening. The main threat will be damaging winds.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
There is a Marginal Risk (level 1 of 5) of severe weather on
Saturday and Sunday afternoon. The main threat will be damaging
winds both days.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ001>006-018>020-VAZ015-016-032-043-044-058-059-071815-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Grayson-Carroll-Patrick-Henry-Pittsylvania-Halifax-Charlotte-
203 PM EDT Fri Jun 6 2025
This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, south central Virginia and southwest
Virginia.
.DAY ONE...This afternoon and tonight.
There is a Marginal Risk (level 1 of 5) of severe weather this
afternoon and evening. The main threat will be damaging winds.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
There is a Slight Risk (level 2 of 5) for severe weather Saturday
afternoon. There is a Marginal Risk (level 1 of 5) of severe weather
Sunday afternoon. The main threat will be damaging winds both days.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jun 6, 3:37 PM EST, 25 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
437 PM EDT Fri Jun 6 2025
VAZ047-062100-
Buckingham VA-
437 PM EDT Fri Jun 6 2025
...A STRONG THUNDERSTORM WILL IMPACT
SOUTHEASTERN BUCKINGHAM COUNTY THROUGH 500 PM EDT...
At 437 PM EDT, Doppler radar was tracking a strong thunderstorm over
Buckingham, moving southeast at 15 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Buckingham...
Dillwyn...
Toga...
and Andersonville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
&&
LAT...LON 3746 7838 3741 7859 3755 7864 3760 7850
3748 7836
TIME...MOT...LOC 2037Z 326DEG 11KT 3752 7854
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
CDGSpecial weather statement, Jun 6, 4:02 PM EST, 0 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
502 PM EDT Fri Jun 6 2025
VAZ047-062130-
Buckingham VA-
502 PM EDT Fri Jun 6 2025
...A STRONG THUNDERSTORM WILL IMPACT
SOUTHEASTERN BUCKINGHAM COUNTY THROUGH 530 PM EDT...
At 501 PM EDT, Doppler radar was tracking a strong thunderstorm near
Dillwyn, moving southeast at 20 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Dillwyn.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3737 7845 3747 7856 3759 7846 3752 7833
TIME...MOT...LOC 2101Z 321DEG 19KT 3746 7846
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
JCBThunderstorm Wind, Halifax
- When
- June 6, 4:02 PM EST
- Where
- Halifax County, 1.31 mi ENE of Brooklyn
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $6,000
- Reported by
- 911 Call Center
- Coordinates
- 36.680, -79.150
Nine trees were downed by thunderstorm winds, including three that were uprooted, and one which landed on a power line.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, June 6 to 8, 20256 deaths · 2 events
- Heat in Arizona, June 6 to 7, 20254 deaths · 2 events
- Tornadoes and Flash Flood in Texas, June 6 to 7, 2025$202,000 · EF2 · 20 events
- Tornadoes and Hail in Oklahoma, June 6 to 7, 20251 injured · $296,000 · EF1 · 40 events
- Tornadoes and Damaging Winds in Arkansas, June 6, 20251 injured · $520,000 · EF1 · 8 events
- Tornado and Flash Flooding in Missouri, June 6 to 7, 2025$108,000 · EF1 · 40 events
- Tornadoes and Flood in Oklahoma, June 6, 2025$178,000 · EF1 · 27 events
- Tornadoes and Damaging Winds in Oklahoma, June 6, 2025$219,000 · EF1 · 15 events
- Flash Flooding in Pennsylvania, June 6, 2025$303,000 · 26 events
- Damaging Winds in Virginia, June 6, 2025$362,000 · 65 kt wind · 17 events
- Flash Flooding and Flooding in New York, June 6 to 7, 2025$262,000 · 57 kt wind · 14 events
- Tornado and Damaging Winds in Tennessee, June 6, 2025$297,000 · EF0 · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1274302.